Alert archive / Kentucky / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Jackson, KY

April 3, 20136 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 3, 2013, 1:03 PM EDT for 6 counties in Kentucky. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 1:03 PM EDT (17:03 UTC)
Expired
Apr 3, 2013, 7:35 PM EDT
In force
7 hr
Issued by
NWS Jackson, KY

Counties Jackson County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WWUS83 KJKL 031703
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT WED APR 3 2013

...LOW RELATIVE HUMIDITIES AND GUSTY WINDS THIS AFTERNOON...

.NORTHEAST WINDS OF AROUND 15 MPH AND LOW RELATIVE HUMIDITIES OF
BETWEEN 15 AND 20 PERCENT WILL ENHANCE THE THREAT OF WILDFIRES THIS
AFTERNOON AND EARLY THIS EVENING.

KYZ068-069-079-080-083-084-040100-
/O.NEW.KJKL.FW.W.0003.130403T1703Z-130404T0100Z/
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
103 PM EDT WED APR 3 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR STRONG 
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND 
EASTERN KENTUCKY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 9 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 068 ROCKCASTLE...FIRE 
  WEATHER ZONE 069 JACKSON...FIRE WEATHER ZONE 079 PULASKI...
  FIRE WEATHER ZONE 080 LAUREL...FIRE WEATHER ZONE 083 WAYNE AND 
  FIRE WEATHER ZONE 084 MCCREARY.

* THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITIES ARE EXPECTED TO
  OCCUR THIS AFTERNOON AND EARLY THIS EVENING...MAINLY BETWEEN 1 AND
  8 PM.

* NORTHEAST WINDS OF WILL CLIMB TO AROUND 15 MPH AT TIMES.

* MINIMUM RELATIVE HUMIDTITES ARE EXPECTED TO BE AROUND 15 PERCENT.

* THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
  ALLOW FOR AN ENHANCED THREAT OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RAY
1 follow-up statement
858 
WWUS83 KJKL 032335 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EDT WED APR 3 2013


KYZ068-069-079-080-083-084-040045-
/O.CAN.KJKL.FW.W.0003.000000T0000Z-130404T0100Z/
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
735 PM EDT WED APR 3 2013

...RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF SOUTH CENTRAL AND EASTERN KENTUCKY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED
FLAG WARNING.

THE NORTH TO NORTHEAST WINDS HAVE SETTLED DOWN THROUGH EAST KENTUCKY 
THIS EVENING LESSENING THE THREAT OF EXTREME FIRE BEHAVIOR.
HOWEVER...LOW RELATIVE HUMIDITIES WILL CONTINUE THROUGH THE
REMAINDER OF THE EVENING FOR MANY LOCATIONS...PARTICULARLY ON THE
RIDGES. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:24 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 3, 11:24 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1124 AM EDT WED APR 3 2013

.UPDATE...
ISSUED AT 1124 AM EDT WED APR 3 2013

UPDATE TO THE FORECAST PACKAGE THIS MORNING WAS TO FRESHEN UP ZONE
WORDING. ALSO TOOK AFTERNOON HIGHS UP A COUPLE DEGREES BASED ON 24
HOUR TREND IN TEMPS. STILL LOOKING AT VERY LOW RELATIVE HUMITIDIES.
WILL HAVE TO WAIT AND SEE WHAT AFFECTS IF ANY INCREASE IN HIGH CLOUDS
WILL HAVE ON TEMPS ACROSS THE AREA THIS AFTERNOON. RIGHT NOW FEEL CI
WILL BE THIN ENOUGH TO BE NEGLIGIBLE. MOSTLY SUNNY WORDING STILL
WORKS FOR SKY COVER AS WELL.

UPDATE ISSUED AT 740 AM EDT WED APR 3 2013

HOURLY GRIDS WERE FRESHENED UP BASED ON RECENT OBS. THE FORECAST
REMAINS ON TRACK AND IT WILL BE A DRY DAY AS A VERY DRY AIR MASS WILL
BE IN PLACE ACROSS THE REGION TODAY. SURFACE DEW POINTS REMAIN IN THE
TEENS IN THE MORE OPEN TERRAIN LOCATIONS AND RIDGETOPS. MODEL
FORECASTS AND UPSTREAM RAOB DATA FROM 0Z BOTH SHOW PW BELOW THE 25TH
PERCENTILE...WHICH IS A PATTERN THE USUALLY BRINGS MIN RH BELOW 20
PERCENT.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 313 AM EDT WED APR 3 2013

ONCE AGAIN NOT MUCH TO SPEAK OF WEATHER WISE THE NEXT COUPLE OF DAYS.
STRONG HIGH PRESSURE WILL KEEP WARM AND VERY DRY WEATHER IN PLACE
TODAY AND SOME OF THE DAY ON THURSDAY. DEW POINT AND HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS BY THIS AFTERNOON. THANKFULLY WINDS
WILL BE VERY LIGHT...OTHERWISE WE WOULD HAVE SOME SERIOUS FIRE DANGER
ISSUES TO DEAL WITH. AS IT STANDS...THE WEATHER CONCERN FOR TODAY
WILL BE LOW HUMIDITY. HUMIDITY VALUES TOMORROW NORTH OF THE MOUNTAIN
PARKWAY WILL NOT BE NEARLY AS DRY...WITH VALUES EXPECTED TO DROP INTO
THE 30 TO 40 PERCENT RANGE. A WELL DEFINED RIDGE VALLEY TEMPERATURE
SPLIT WILL BE ON TAP TONIGHT...AS WINDS REMAIN LIGHT UNDER CLEAR
SKIES...AND WITH VERY DRY AIR STILL IN PLACE. ALL OF THESE FEATURES
ARE REFLECTED IN THE NEW FORECAST GRIDS AND TEXT PRODUCT.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 430 AM EDT WED APR 3 2013

EARLY IN THE PERIOD...SHORTWAVE WORKING THROUGH THE NORTHERN STREAM
MAY HELP TO SUPPRESS AN UPPER LOW WORKING INTO THE SOUTHERN MS VALLEY
AND THE GULF COAST STATES SLIGHTLY FURTHER SOUTH THAN SOME MODEL RUNS
FROM THE PAST FEW DAYS. AT THE SFC...AN AREAS OF LOW PRESSURE IS
EXPECTED TO TRACK FROM THE FL PENINSULA AT THE START OF THE PERIOD TO
OFF THE CAROLINA COAST LATE IN THE PERIOD. LOCALLY...THE SHORTWAVE
TROUGH AXIS AT 500 MB WILL MOVE ACROSS THE AREA LATE THU NIGHT INTO
EARLY IN THE DAY ON FRIDAY. THE REGION IS EXPECTED TO BE IN THE
NORTHERN EDGE OF THE RAIN SHIELD ASSOCIATED WITH THE SFC LOW. A SHARP
CUTOFF ON THE NW EDGE OF THE SYSTEM MAY RESIDE NEAR THE INTERSTATE 64
CORRIDOR DURING THE EVENT. THIS SHOULD LEAD TO HIGHER QPF AND
SLIGHTLY BETTER CHANCE OF RAIN SOUTH OF THE MTN PARKWAY CORRIDOR. THE
HIGHEST QPF IS EXPECTED ALONG THE TN AND VA BORDERS...AND THIS IS THE
LOCATION WHERE POPS WILL BE HIGHEST...WHERE MOISTURE WILL BE DEEPEST
AND CLOSER TO THE TRACK OF THE SYSTEM.

THE UPPER LEVEL THROUGH WILL EXIT THE REGION LATE THU NIGHT INTO
EARLY FRI MORNING...WITH THE SFC LOW TRACKING ON OFF THE CAROLINA
COAST. SFC AND UPPER LEVEL RIDGING WILL BUILD INTO THE REGION...IN
ITS WAKE FOR LATER FRI AND CONTINUING INTO SAT. LINGERING RIDGING
ALONG THE EASTERN SEABOARD AND ACROSS THE SOUTHEASTERN STATES SHOULD
KEEP THE WEATHER DRY INTO SAT NIGHT AS WELL...AS A WARM FRONT LIFTS
ACROSS THE OH VALLEY.

AFTER SAT NIGHT...UNCERTAINTY INCREASES...ESPECIALLY WITH CLOUD COVER
AND PRECIP CHANCES. HOWEVER...THE FLOW ALOFT SHOULD BECOME MORE
SOUTHERLY TO SOUTHWESTERLY WITH TIME. WITH UPPER LEVEL FLOW BECOMING
MORE SOUTHWESTERLY...A COLD FRONT...ATTEMPTING TO DROP SOUTHEAST INTO
THE OH VALLEY WILL LIKELY BECOME NEARLY STATIONARY FROM THE CENTRAL
OR SOUTHERN PLAINS EAST INTO THE NORTHERN OH VALLEY FROM SUN INTO MON
AS IT RUNS INTO RIDGING OVER THE SOUTHEASTERN CONUS. LATER IN THE
PERIOD...ON MON NIGHT OR TUESDAY...THE BOUNDARY COULD AT LEAST
BRIEFLY SAG SOUTH OF THE OH RIVER BEHIND A POSSIBLE WAVE OR TWO OR
LOW PRESSURE MOVING ALONG IT. OVERALL...IT APPEARS THAT THE BOUNDARY
MAY NOT MAKE MUCH IN THE WAY OF PROGRESS INTO EASTERN KY UNTIL THE
MIDDLE OF THE NEW WEEK.

THE BOUNDARY MAY GET CLOSE ENOUGH TO THE REGION FOR ISOLATED TO
SCATTERED SHOWER ACTIVITY TO POSSIBLY AFFECT THE AREA AT TIMES FROM
SUN THROUGH TUE. ISOLATED THUNDERSTORMS MIGHT ALSO OCCUR WITH THIS
ACTIVITY...IF IT WERE TO OCCUR. THROUGH THE SUN THROUGH TUE
PERIOD...CHANCES FOR CONVECTIVE ACTIVITY APPEARS TO BE HIGHEST
GENERALLY NORTH OF THE MTN PARKWAY...AND ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE 64 CORRIDOR. MUCH OF THE SUN THROUGH TUE PERIOD MAY
END UP DRY WITH JUST SOME PASSING CLOUDS FROM TIME TO TIME.

OVERALL...THE REGION WILL SPEND MUCH...IF NOT ALL OF THE SAT NIGHT
THROUGH TUE PERIOD IN THE WARM SECTOR. THIS SHOULD LEAD TO SOME OF
THE MILDEST TEMPERATURES SO FAR THIS CALENDAR YEAR...WITH THE WARMEST
READINGS EXPECTED IN THE MORE SOUTHERN LOCATIONS...FURTHER AWAY FROM
POTENTIAL THICKER CLOUD COVER AND ISOLATED TO SCATTERED PRECIPITATION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 755 AM EDT WED APR 3 2013

VFR CONDITIONS WITH WINDS GENERALLY LESS THAN 10 MPH AND SCATTERED
HIGH CLOUDS ARE EXPECTED THROUGH ABOUT 6Z AS HIGH PRESSURE WILL
DOMINATE. MID LEVEL CLOUDS WILL APPRPOACH THE REGION LATE AS AN UPPER
LEVEL TROUGH AND SFC LOW PASSING TO OUR SOUTH BEGIN TO IMPACT THE
REGION.

&&

.FIRE WEATHER...
ISSUED AT 430 AM EDT WED APR 3 2013

SURFACE AND UPPER LEVEL RIDGING WILL BRING GENERALLY LIGHT WINDS TO THE
REGION TODAY...GENERALLY UNDER 10 MPH SUSTAINED. HOWEVER...THE
AIRMASS WILL BE VERY DRY. THIS IS CURRENTLY EVIDENCED BY LOW
DEWPOINTS ON THE RIDGETOPS AND IN MORE OPEN TERRAIN LOCATIONS WITH
WIDESPREAD DEWPOINTS IN THE TEENS. UPSTREAM DEWPOINTS ARE ALSO IN THE
TEENS. NAM AND GFS 1000 TO 500 MB FOR TODAY IS ABOUT 12 TO 20
PERCENT. THIS WILL BE YET ANOTHER DRY AIR MIX DOWN DAY WITH
WIDESPREAD MIN HUMIDITY BELOW 20 PERCENT AND WIDESPREAD MIN RH NEAR
15 PERCENT. RECOVERY TONIGHT ON THE HIGHER RIDGES WILL BE POOR AND
ONLY MARGINAL ON THE REMAINING RIDGES AS A SUBSIDENCE INVERSION ALOFT
LIKELY LOWER TO THE RIDGETOPS ABOVE ABOUT 2000 FEET TONIGHT.

BEFORE MOISTURE INCREASES SIGNIFICANTLY ON THU...THE STRENGTHENING
APRIL SUNSHINE AND RESIDUAL LOW DEWPOINTS AND AT LEAST A BRIEF
DOWNSLOPE COMPONENT SHOULD LEAD TO MIN RH DOWN NI THE 27 TO 32
PERCENT RANGE DURING THE MIDDAY INTO THE EARLY AFTERNOON FOR
LOCATIONS ALONG AND EAST OF A LINE FROM MOUT STERLING TO JACKSON TO
WHITESBURG. RAIN WILL ARRIVE FIRST IN THE SOUTHWEST ON THU WITH RH
PROBABLY NOT FALLING MUCH BELOW 50 PERCENT...IF THAT...NEAR LAKE
CUMBERLAND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...AR
LONG TERM...JP
AVIATION...JP
FIRE WEATHER...JP
Hazardous weather outlook, Apr 3, 4:10 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT WED APR 3 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
410 AM EDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITY IS EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING. THIS WILL LEAD TO AN ENHANCED THREAT OF
WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH
TUESDAY...MAINLY IN LOCATIONS TO THE NORTH OF THE HAL ROGERS PARKWAY AND
KY HIGHWAY 80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JP

Nearby

Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.